Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Very Worried...Decrease in breast size
avatar
BinaJ25 posted:
Over the past 14 months I've gone down 2 full cup sizes...From a very full 36 B (almost a C depending on the bra) to 34 AA. I have only lost between 5lbs-8lbs during this time. I have tried to search the web for reasons for this but have come up empty handed. What would cause my breast size to decrease so much so quickly? I'm only 23 years old, I can't imagine any reason that would cause this. Am I overreacting by being so worried?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear BinaJ: While weight loss can decrease some body parts preferentially, that sounds like a significant decrease in breast size for 5-8 pounds---and fourteen months is not exactly a rapid weight loss. There is not much in the scientific literature about sudden decreases in breast size (except when one stops breast feeding).

Some more remote causes of loss of breast size can include the following:

1. Lower levels of estrogen--this mechanism is most noted after menopause. Some women will see a change if they were on birth control pills (more estrogen) then stopped using the Pill. Some women on Depo Provera can have a decrease in systemic estrogen levels, too.

2. Increasing levels of male hormones--this could arise if a testosterone secreting tumor was present. Yet such a tumor usually comes with many other symptoms such as male hair growth pattern, increased clitoral size, etc.

BinaJ, the best way to get a more "for sure" diagnosis is to see a GYN or your local family planning clinic for an evaluation. Please go promptly if you have any symptoms of increased male hormones.

Yours,
Jane
 
avatar
BinaJ25 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you Jane for your response. I was on Yasmin and stopped last June. It made my cramps much worse than when I wasn't on it and made me very emotional. I had been on it for 3 years, but my breasts didn't grow while on it very much. I've had full B cup size since middle school so I don't know if going off of Yasmin would have decreased my breast size?

As far as the male hormones, I've been a bit embarrassed about it, but yes I have noticed dark hair growth on my chest (covering both of my breasts and going up towards my collar bone) as well as my stomach. I had always had "peach fuzz" that you couldn't notice but now the hair is all over and very dark.
 
avatar
An_194749 responded:
I see this was posted 10 months ago so I hope you've gone to your Dr. and have an answer by now, but I wanted to post for others that may come across this in a Google search like I did.

Your symptoms (decrease in breast size, unable to lose weight, increased body hair), all seem to fit with Polycystic Ovary Disease: http://www.healthline.com/adamcontent/polycystic-ovary-disease

Call for an appointment with your health care provider if you have symptoms of this disorder.
 
avatar
Jane Harrison Hohner, RN, RNP replied to An_194749's response:
Dear An_159519: Thanks for taking the time to re-post this with your additional input. I concur, the sudden onset on unwanted hair growth on the chest does suggest elevated male hormones (which may have been suppressed by the use of the Yasmin birth control pill). Increased levels of male hormones in women can be caused by either a testosterone secreting tumor (very rare) or polycystic ovarian syndrome/PCOS (very common).

An_, you were also able to answer a question of mine. I have often wondered how persons were able to locate former postings and bring them back to life. It is amazing (and sobering) to realize that information/opinions can take on a kind of immortality via Google.

Again, thank you for writing. Your contribution may help many other women.

Sincerely,
Jane
 
avatar
berdzen replied to Jane Harrison Hohner, RN, RNP's response:
Dear Jane,

i have a similar problem, please advice me, should i visit endocrinologist or gynecologist?

thank you in advance,
 
avatar
maier replied to Jane Harrison Hohner, RN, RNP's response:
Hello everyone,

I have the same problem too (sudden decrease in breast size, from C cup to A) and skipped 2 periods. But I have never used contraceptives - just been on a vegetarian low carb diet for 3 months. I took Chinese medicine to start my period, which worked, and increased my carb intake. But I wonder if my breast size should have gone back to normal since I finally had my period this month?
 
avatar
Anon_475 replied to maier's response:
How much weight did you lose? Losing fat generally means reduction in breast size. Also, if you lost substantial weight (to having an IMC in the underweight category) that can stop you from ovulating which in turn means you don't get your period.
 
avatar
Dathomir replied to Jane Harrison Hohner, RN, RNP's response:
Hi,
Do you have any idea what would cause sudden decrease in breast size (full B to AA) but a 40 lb weight gain everywhere else, but mostly around the stomach and hips. The breast decrease happened rapidly, within a month I'd say. The weight gain over about 2. I have been searching for an answer for a year with my DO, so far we know that I am very low in progesterone and high cortisol, but I want to know the reason WHY? I have been living in a nightmare, with extreme anxiety and depression, crazy mood swings, and inability to lose weight, even when eating gluten free and exercising 6 days a week. If you have any ideas they would be wonderful to hear. Thank you!


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
52 of 102 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.